November 25, 2007

To the Editor:

A recent editorial addressing the side effects of psychotropic medications1 brings a welcomed focus on the deficiencies surrounding the present system of documenting and monitoring suspected postmarketing adverse events. Side effects attributed to selective serotonin reuptake inhibitors (SSRIs) have been extensively documented over the past 2 decades, but some distressing symptoms were initially unappreciated or underestimated due to reliance on voluntary reporting instead of direct interview or questionnaire.2 Because of the high degree of safety, efficacy, and tolerability of the SSRIs, primary care physicians (PCPs) commonly diagnose and treat uncomplicated cases of major depression without the patient ever presenting at the door of a mental health professional.3 While this has simplified access to antidepressant therapy for patients with limited healthcare resources, PCPs are frequently overburdened by large patient volumes and shrinking reimbursements, and relatively “minor” (non-life threatening) drug-related side effects may be easily minimized or overlooked.

Sexual side effects manifest in a variety of presentations and severities, but sexual functioning is assumed to return to normal once antidepressants are discontinued.4 In the recent peer-reviewed literature, three separate case reports5-7 have detailed sustained persistence of sexual dysfunction and genital anesthesia well after termination of SSRIs in the absence of residual psychopathology or another identifiable disorder. In each report, the annoying symptoms were absent prior to antidepressant therapy. Oddly, these case reports have not appeared in the psychiatric or psychopharmacology literature, but rather, two have been published in psychology journals5,6 and the third in a gynecology/women’s health journal.7

Additionally, a community of adults claiming persistence of the sexual symptoms well after termination of SSRIs has surfaced on the Internet.8 Their plight seems to have garnered little interest from the medical community or pharmaceutical industry. In addition to a case report by Kauffman and Murdock,7 this author has encountered another woman in a university-based consultative gynecologic practice with persistent post-treatment orgasmic dysfunction and diminished genital sensation following sertraline administration, but she refused to undergo psychological or neuro-endocrine evaluation. In the absence of a more comprehensive evaluation, a straightforward cause and effect relationship could not be reliably established.

Considering the documented cases already in peer-reviewed journals and self reports on the Internet (which are admittedly unsubstantiated), a formal post-marketing epidemiologic study of this vexing problem is overdue. The pharmaceutical industry is unlikely to undertake this task given the paucity of documented cases, the medico-legal implications, and potential economic fallout.

Introduction of SSRIs to the market has provided physicians with a powerful tool in the fight to allay human suffering, but if drug-related permanent aberrations of normal sexual response persist even in a small number of individuals, such findings should come to light. If those at risk can be identified in the future, utilization of alternatives to SSRIs could prevent long-term anguish and improve patient capacity for healthy sexual relationships.

Sincerely,
Robert P. Kauffman, MD

Dr. Kauffman is associate professor, interim chairman, and director of Reproductive Medicine and Infertility in the Department of Obstetrics and Gynecology at Texas Tech University School of Medicine at Amarillo.

Disclosure: Dr. Kauffman reports no affiliation with or financial interest in any organization that may pose a conflict of interest.

 

References

1.    Sussman N. Side effects of psychotropic medications: importance of postmarketing surveillance. Primary Psychiatry. 2007;14(9):14-15.
2.    Zajecka J, Mitchell S, Fawcett J. Treatment-emergent changes in sexual function with selective serotonin reuptake inhibitors as measured with the Rush Sexual Inventory. Psychopharmacol Bull. 1997;33(4):755-760.
3.    Pirraglia P, Stafford R, Singer D. Trends in prescribing of selective serotonin reuptake inhibitors and other newer antidepressant agents in adult primary care. Prim Care Companion J Clin Psychiatry. 2003;5(4):153-157.
4.    Ferguson JM. The effects of antidepressants on sexual functioning in depressed patients: a review. J Clin Psychiatry. 2001;62(suppl 3):22-34.
5.    Bolton J, Sareen J, Reiss J. Genital anaesthesia persisting six years after sertraline discontinuation. J Sex Marital Ther. 2006;32(4):327-30.
6.    Csoka A, Shipko S. Persistent sexual side effects after SSRI discontinuation. Psychother Psychosom. 2006;75(3):187-188.
7.    Kauffman R, Murdock A. Prolonged post-treatment genital anesthesia and sexual dysfunction following discontinuation of citalopram and the atypical antidepressant nefazodone. Open Women’s Health Journal. 2007;1:1-3.
8.    Yahoo! Health. SSRIsex: Persistent SSRI sexual side effects. Available at: http://health.groups.yahoo.com/group/ssrisex. Accessed January 26, 2008.

Please send letters to the editor to Primary Psychiatry, c/o Norman Sussman, MD, 333 Hudson St., 7th Floor, New York, NY 10013; E-mail: ns@mblcommunications.com.